Hail, Magoffin
- When
- May 24, 2:28 PM EST
- Where
- Magoffin County, Ivyton
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.717, -82.983
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 24, 10:47 AM EST, 3 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1147 AM EDT MON MAY 24 2004 .DISCUSSION... FRONTAL BOUNDARY NEARING THE OHIO RIVER WILL NOT MAKE MUCH FURTHER PROGRESS SOUTH...FLOW PATTERN WILL LIKELY RATHER STRETCH IT OUT THROUGH THE DAY. ILN SOUNDING REVEALING A WEAK CAP WITH GOOD WIND PROFILE...WHILE BNA SOUNDING CAME IN VERY CAPPED. BOUNDARY LOCATED ALONG THE CUMBERLAND VALLEY HAS HAD SOME VERY LOW TOPPED SHOWERS OCCASIONALLY FIRING ALONG IT. THE BOUNDARY IS NOT SHOWING ANY SIGNS OF MOVING ANY FURTHER SOUTH. LOTS OF MID LEVEL AND HIGH LEVEL CLOUDINESS ASSOCIATED WITH THIS WOULD ONLY HURT INSTABILITY IN THE SOUTHERN TIER COUNTIES AND WITH NO STRONG TRIGGER OUT THERE...WOULD IMAGINE ONLY SCATTERED PRECIP WOULD FIRE. WILL THEREFORE SHAVE POPS DOWN TO LOWER CHANCE IN THE SOUTH...WHILE MAINTAINING LOW CHANCE POPS IN THE NORTH...CLOSER TO FRONTAL BOUNDARY AND LESS CAPPED ENVIRONMENT. CLOUDS WILL HOLD TEMPS DOWN IN PLACES SO WILL USE A RANGE TO COVER. UPDATE OUT SHORTLY. && .PREV DISCUSSIONS... 557 AM EDT MON MAY 24 2004 .DISCUSSION... STORY OF THE DAY WILL BE THE APPROACH OF FRONT FROM THE NORTH. BY 18Z THIS AFTERNOON...FRONT SHOULD BE IN PLACE GENERALLY AROUND THE OHIO RIVER...STRETCHING IN THE SAME ORIENTATION...SSW TO ENE. META BRINGS FRONT FURTHER SOUTH THAN GFS...AND THUS THE FOCUS OF QPF LIES FURTHER TO THE SOUTH IN META. WENT GENERALLY CLOSE TO MAV POPS TODAY...A LITTLE LOWER THAN MAV POPS IN THE SOUTH. FEEL THE 30S FAR NORTH...40S CENTRAL...AND BRIEF 50S FAR SOUTH ARE WARRANTED GIVEN THE HIGH LEVEL OF INSTABILITY...FRONTAL ORIENTATION...AND MORE THAN LIKELY A FEW STRAY BOUNDARIES FROM CONVECTION IN THE HOOSIER STATE OVERNIGHT. THESE ARE ALL THE INGREDIENTS THAT LED TO DECENT COVERAGE YESTERDAY...MINUS THE CLOSE PROXIMITY OF THE FRONT. DID NOT GO HIGHER WITH POPS GIVEN YET ANOTHER MID LEVEL CAPPING MECHANISM...AND FAIRLY UNFAVORABLE JET ORIENTATION. ALSO...THE POPS WERE LOWER IN THE NORTH GIVEN THE MID LEVEL SUBSIDENCE THAT EXPECTED TO BE HIGHER IN MAGNITUDE FURTHER NORTH. LOWERED TEMPS A BIT TODAY GIVEN NEW GUIDANCE...WHICH IS CAPTURING OBS FAIRLY WELL...AND EXTRA CLOUD COVER. HOWEVER...REMAINED ABOVE MAV GUIDANCE. TONIGHT...BIG QUESTION WILL AGAIN BE ONE OF A SIGNIFICANT SPLIT OR NOT. LAST COUPLE OF NIGHTS...ONLY A FEW OUTLIERS ON CO-OPS AND RAWS COULD NOT BE HANDLED WITH A 5 DEGREE RANGE. PROBABLY MOSTLY DUE TO WINDS THAT NEVER QUITE SETTLED IN MOST AREA...ASIDE FROM THE OUTLYING SHELTERED LOCALS...LIKE THE YELLOW CREEK RAWS...AND PARTS OF THE THE MIDDLESBORO AREA FOR EXAMPLE. TONIGHT...SFC PRESSURE GRADIENT WILL BE EVEN MORE BRISK GIVEN APPROACH OF SFC LOW FROM THE WEST. ALTHOUGH OPTED FOR LIGHT WINDS IN ZONES FOR TONIGHT...WILL BE CLOSE TO THE NEED FOR THE LOWEST RANGE. HOWEVER...THE SOME WEAK WAA AS THE PAST FEW NIGHTS...AND NOT AN OVERWHELMING CLOUD SITUATION...WILL PROBABLY AGAIN YIELD A FEW OUTLYING AREAS TO COOL BELOW THE REST. HAVE ALREADY ISSUED TWO SETS OF ZONES...THE FIRST HAD SPLIT A TEMP DIFFERENCE...AS OPPOSED TO ACTUALLY SPLITTING THE RANGES. BUT...AFTER SECOND THOUGHTS...TO REALLY ALLOW FOR ALL LOCALS...RETURNED THE SPLIT TO THE PACKAGE...HOWEVER...WITH A LOWERED TEMP SCHEME OVERALL. AFTERNOON CONVECTION SHOULD DIE QUICKLY...OPTED FOR SLIGHT CHANCE POPS TONIGHT...CLOSE TO MAV GUIDANCE. FOR TUESDAY...UPPED POPS...AS SFC FEATURE WILL RIDE NORTH OF THE AREA...ALONG FRONT. KEPT TEMPERATURES VERY CLOSE TO WHAT WAS IN GRIDS...CLOSE TO MAV GUIDANCE. ELSEWHERE...MADE A FEW TWEAKS TO TEMPS...AND SLOWED TIMING OF POP GRADIENT IN TIME IMMEDIATELY BEFORE FRONTAL PASSAGE GIVEN SLOWER PROGRESSION INDICATED IN NEW PACKAGES. AS MENTIONED YESTERDAY...THERE REMAINS A THREAT FOR SEVERE WEATHER TODAY. MODEL SOUNDINGS STILL ILLUSTRATE A VERY PREVALENT REGION OF MID LEVEL DRY AIR. THIS EQUALS THE POSSIBILITY OF GOOD DRY AIR ENTRAINMENT IN ANY STORMS THAT DEVELOP. ALSO...WBZ AROUND 10KFT...SO HAIL REMAINS A BIT OF A CONCERN AS WELL. NEW 6Z META SOUNDINGS INDICATE STRONGER MID LEVEL WARMING THIS AFTERNOON...PROBABLY DUE TO EXTRA SUBSIDENCE GIVEN ALL OF THE MID LEVEL DRYING...AND SEEMS TO INDICATE THAT THE BEST CHANCE FOR SHOWERS WOULD BE AROUND OR BEFORE NOONTIME...WHEN MID LEVEL WARMING OVERWHELMS CAPE. THIS IS YET TO BE SEEN...AND 12Z SOUNDING WILL TELL THE TALE. HOWEVER...ON THE SIDE...LOOKS AS THOUGH A SFC BOUNDARY IS PRESENTLY MAKING ITS WAY THROUGH LMK/S AREA...SPARKING THE DEVELOPMENT TO SOME SPRINKLES. SOMETHING TO WATCH FOR MID MORNING. && .PREV DISCUSSION... 1042 PM EDT SUN MAY 23 2004 MADE ONLY SMALL CHANGES IN FIRST PERIOD OF FORECAST. TWEAKED WINDS DOWN A BIT DURING THE OVERNIGHT PERIOD. LEFT IN RIDGE/VALLEY TEMPERATURE SPLIT FOR PERIOD ONE WITH LOWS IN UPPER 60S RIDGES...LOWER 60S VALLEYS...SINCE RIDGE VALLEY SPLIT OCCURRED LAST NIGHT AS WELL. WENT WITH HIGHER TEMPERATURES FOR TONIGHT AS 2Z TEMPS WERE AROUND 6 DEGREES WARMER THAN LAST NIGHT AT SAME TIME. ADDED A COUPLE EXTRA HOURS OF PATCHY FOG FROM 10-11Z BASED ON PERSISTENT MORNING FOG THE PAST FEW DAYS. KEPT IN SLIGHT CHANCE POPS...ESPECIALLY FOR EARLY MORNING AS MESOETA TRIES TO PUSH A SMALL AREA OF PRECIP THROUGH AREA. CAPE VALUES ON ETABUFR SOUNDINGS OF 2000 J/KG AND ABOVE BETWEEN 12-15Z ALSO PROMPTED LEAVING IN POPS. NO OTHER CHANGES WERE MADE. 603 PM EDT SUN MAY 23 2004 OUTFLOW BOUNDARY PERHAPS IN CONJUNCTION WITH SOME PVA WOUND UP BEING THE FLY IN THE OINTMENT FOR TODAY. EXPANSIVE OUTFLOW BOUNDARY PUSHED SOUTHEAST AND BEGAN TO SPAWN ISOLATED TO AT TIMES SCATTERED CONVECTION. A FEW OF THE CELLS WERE MARGINAL...HOWEVER WITH BETTER RIDGING AND CAPPING TO OVERCOME TODAY...NONE REACHED SEVERE LIMITS. EARLIER CONVECTION HAS LEFT ANOTHER OUTFLOW BOUNDARY FROM NE TO SW JUST ABOUT BISECTING THE CWA. EXPECT ACTIVITY TO DIE DOWN WITH SUNSET...HOWEVER WITH FORMIDABLE LOW PRESSURE TO TRACK INTO THE G.L. AND STRETCH PLAINS COLD FRONT CLOSER LATER TONIGHT...SUBSEQUENT INCREASE IN THE LOW LEVEL JET OCCURS. META HAS PLAYED UP ISENTROPIC LIFT IN RESPONSE TO THIS FOR THE PAST SEVERAL RUNS. GFS CONTINUES TO DOWNPLAY THIS FORCING...HOWEVER WITH OUTFLOW ACROSS THE AREA AND MOIST AIRMASS...THE SLIGHTEST TRIGGER COULD INITIATE AT LEAST ISOLATED CONVECTION. FORECAST SOUNDINGS CONTINUE TO SHOW GOOD POTENTIAL FOR STRONG TO SEVERE CONVECTION TOMORROW. CAPPING SHOULD BE WEAKER TOMORROW THAN IT WAS TODAY...SO ANY KIND OF WEAK TRIGGER SHOULD GET THINGS GOING. CONVECTION SHOULD CALM DOWN WITH LOSS OF HEATING AND THEN REFIRE ON TUESDAY AS FRONTAL BOUNDARY SAGS CLOSER. SOUNDINGS ARENT AS FAVORABLE FOR SEVERE POTENTIAL ON TUESDAY WITH LESS STEEP LAPSE RATES...HIGHER WET BULBS...AND WEAKER WINDS ALOFT. BEST WIND PROFILE COMES ON WEDNESDAY AS FRONTAL BOUNDARY PUSHES SOUTH. UPPER LEVEL WINDS LOOK MORE REPRESENTATIVE OF WINTER TIME VALUES...AS PROGGED 300 MB WINDS OF 110 KTS ARE ON TAP. SEVERE POTENTIAL WILL PROBABLY BE LIMITED DUE TO INSTABILITY...HOWEVER WITH THIS STRONG OF A WIND PROFILE...THIS COULD MAKE UP SOMEWHAT. COULD BE SOME LOCALLY HEAVY RAIN WITH TRAINING CELLS IF ALL OF THIS PANS OUT. ETA HAS BEEN FASTER WITH THE FRONTAL PROGRESSION THAN GFS. HAVE SPLIT THE DIFFERENCE...WITH A GOOD CHANCE OF PRECIP HANGING INTO EARLY WEDNESDAY NIGHT. 0Z THU ON...EARLY IN THE PERIOD...A COLD FRONT IS EXPECTED TO BE EXITING THE COMMONWEALTH TO THE SOUTH. RATHER FAST E TO W FLOW IS EXPECTED TO BE ACROSS THE REGION AT THAT TIME WITH UPPER JET SUPPORT (POSSIBLY COUPLED JET STRUCTURE) EXPECTED TO AID IN PRECIP EARLY IN THE PERIOD. FOR NOW HAVE 50 POPS EARLY...THEN DRYING THINGS OUT OUT BY MORNING BEHIND THE FRONT AS WEAK HIGH PRESSURE BUILDS INTO THE OH VALLEY. WITH DECREASED LOW LEVEL MOISTURE LEFT THU DRY EVENING THOUGH NW FLOW ALOFT MAKES ME A LITTLE LEARY OF THIS. A SECONDARY COLD FRONT IS EXPECTED TO CROSS THE REGION ON FRI PER GFS ENSEMBLES AND ECMWF. WENT WITH CHANCE POPS AHEAD OF THIS FRONT. THE FRONT IS THEN EXPECTED TO RETURN N AS A WARM FRONT LATE ON SAT AND INCLUDED SMALL CHANCE POPS DURING THAT TIME FRAME. CONTINUED SLIGHT CHANCE POPS THROUGH THE END OF THE EXTENDED WITH WARMING TEMPS AND INCREASING LOW LEVEL MOISTURE IN THE WARM SECTOR. OVERALL...LEANED MORE TOWARD ECMWF AND GFS ENSEMBLES THAN THE RECENT GFS RUNS FOR THE EXTENDED AS GFS RUNS CONTINUE TO SEEM TOO FAST EJECTING CUTOFF LOW EAST AND MAY BE OVERAMPLIFYING A TROUGH TO OUR EAST. OVERALL...WENT RELATIVELY CLOSE TO 0Z MEX NUMBERS FOR TEMPS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 629 AM EDT MON MAY 24 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 629 AM EDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN KENTUCKY TODAY AS A FRONT TO THE NORTH OF THE AREA SAGS TO NEAR THE OHIO RIVER BY EARLY THIS AFTERNOON...BEFORE TURNING BACK TO THE NORTH. THE PRIMARY THREAT WITH ANY SEVERE WEATHER TODAY WOULD BE DAMAGING WINDS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS EVENING AS WELL...WITH ACTIVITY WEAKENING AS THE EVENING PROGRESSES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE PERIOD...WITH THE EXCEPTION OF THURSDAY...WHEN THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE ON BOTH TUESDAY AND WEDNESDAY...IN ASSOCIATION WITH A COLD FRONT AGAIN APPROACHING THE AREA FROM THE NORTH. THE PRIMARY THREAT WITH ANY SEVERE WEATHER WILL BE THAT OF DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TUESDAY...OR WEDNESDAY. PIEPER
The Jackson,KY radar (KJKL), 32 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404082.